Small bowel enteropathy associated with olmesartan medoxomil treatment
Sprue-like enteropathy associated with treatment with olmesartan medoxomil, an angiotensin II receptor blocker, has been described recently. Herein, we report two patients who developed chronic severe non-bloody diarrhea, weight loss, and muscle wasting after prolonged use of olmesartan. Histologic and immunohistochemical examination of multiple duodenal biopsies revealed severe villous atrophy. Clinical signs ceased upon drug discontinuation. Physicians should be aware of this enteropathy even if olmesartan has been taken for months or years. Whether this adverse event is specific for olmesartan or is a class effect of angiotensin II receptor blockers is currently unknown. To the best of our knowledge, these case reports are the first reported in Greece.
Keywords Sprue-like enteropathy, olmesartan, villous atrophy
Ann Gastroenterol 2017; 30 (1): 131-133